New Mexico, 2011Flash Flood and Hail in New Mexico, July 13, 2011
July 13, 2011 · NWS ABQ · 3 events in 3 counties and zones
The monsoonal moisture plume shifted eastward on the 13th, stretching across much of eastern New Mexico. Thunderstorms started early over the Sacramento Mountains, before spreading across the eastern plains and increasing in coverage and intensity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The monsoonal moisture plume shifted eastward on the 13th, stretching across much of eastern New Mexico. Thunderstorms started early over the Sacramento Mountains, before spreading across the eastern plains and increasing in coverage and intensity. A few of the storms briefly became severe, with damaging wind gusts, and quarter sized hail. A gustnado was also reported north of Glenrio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 13, 2:30 AM MST, 9 hours 25 minutes earlier.
Area forecast discussion, Jul 13, 2:30 AM MST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 AM MDT WED JUL 13 2011
...FLASH FLOOD THREAT FOR BURN SCARS FOCUSED IN NRN SACS TODAY...
.DISCUSSION...
YESTERDAY WAS QUITE THE DISAPPOINTMENT IN THUNDERSTORM COVERAGE AS
DRIER AIR INFILTRATED WRN NEW MEXICO MUCH SOONER THAN EXPECTED. BUT
THIS WILL NOT DISCOUNT THE POTENTIAL THREAT FOR FLASH FLOODING NEAR
BURN SCARS THIS AFTERNOON/EVENING WITHIN THE SACRAMENTO MOUNTAINS...
PARTICULARLY THE FORMER WHITE AND DONALDSON WILDFIRES. WILL POST A
FLASH FLOOD WATCH FOR THESE AREAS FROM 18Z THROUGH 03Z/THU. PRIMARY
FORECAST CHALLENGES CONTINUE TO FOCUS ON DIURNAL POPS AND TEMPS.
LATEST WATER VAPOR LOOP INDICATES DRIER AIR PUNCHING INTO WRN NEW
MEXICO AS SOUTHWEST FLOW PERSISTS. THE MONSOONAL PLUME IS ORIENTED
ALONG A LINE FROM THE OK/TX PANHANDLES INTO SC/SE NEW MEXICO. THE
THREAT FOR STORMS WILL DECREASE IN THE WEST DUE TO LESS AVAILABLE
MOISTURE...HOWEVER SURFACE DEW POINTS REMAIN SUFFICIENT TO ALLOW A
BOUT OF ISOLATED ACTIVITY DURING PEAK HEATING. AFTERNOON MIXING IS
ALSO EXPECTED TO HINDER COVERAGE. THE BEST THREAT FOR STORMS SHOULD
BE ALONG THE ERN SLOPES OF THE CENTRAL MT CHAIN TODAY. PRECIPITABLE
WATER WILL BE SLIGHTLY ABOVE ONE INCH IN THIS SAME REGION AND INTO
THE PLAINS. LOCALLY HEAVY RAINFALL WILL POSE A THREAT TO BURN SCARS
AND THUS A FLASH FLOOD WATCH HAS BEEN POSTED AS MENTIONED EARLIER.
HIGH TEMPS WILL GENERALLY BE A FEW DEGREES EITHER SIDE OF SEASONAL
NORMALS.
UPPER HIGH TO THE EAST WILL CONSOLIDATE INTO NORTHWEST TX/WRN OK
THIS EVENING/THURSDAY. THIS SHOULD ALLOW THE MOISTURE PLUME TO BE
MORE ORIENTED FROM NORTH TO SOUTH ACROSS THE CENTRAL PARTS OF THE
FORECAST AREA. THE 00Z KABQ SOUNDING INDICATED A SIZABLE DROP FOR
PRECIPITABLE WATER...BUT IT APPEARS VALUES COULD REBOUND FROM THE
CONTINENTAL DIVIDE TO THE RIO GRANDE VALLEY PER THE LATEST NAM12.
THIS MAY POSE AN INCREASED THREAT FOR HEAVY RAINFALL FOR THE OSHA...
PACHECO AND POSSIBLY LAS CONCHAS BURN SCARS DURING THUR AFTERNOON/
EVENING. WILL NEED TO MONITOR THIS CLOSELY AS PWATS ARE PROGGED TO
EXCEED ONE INCH.
IT APPEARS FRIDAY COULD BE THE ONSET OF RECYCLE MODE FOR THE LAND
OF ENCHANTMENT AS THE UPPER HIGH MIGRATES INTO THE CENTRAL UNITED
STATES...BUT MORE IMPORTANTLY...THE RIDGE AXIS CHOKES OFF THE FLOW
OF MOISTURE NORTHWARD INTO THE AREA. THE LINGERING DEEP MID/UPPER
LEVEL MOISTURE PLUME...OR WHAT MAY BE LEFT OF IT...WILL GENERALLY
BE ORIENTED FROM THE SANGRES TO THE UPPER GILA REGION. THIS SHOULD
PLACE THE BEST THREAT FOR QPF ACROSS THE HIGH TERRAIN WITH LIMITED
CHANCES IN THE ERN PLAINS. PWATS ARE ADVERTISED TO DROP TO AROUND
THREE-QUARTERS OF AN INCH...ULTIMATELY REDUCING THE HEAVY RAINFALL
THREAT. IT IS IMPORTANT TO NOTE THOUGH...ONE SHOULD NOT LET THEIR
GUARD DOWN BECAUSE ANY SLOW-MOVING STORMS WILL STILL BE CAPABLE OF
BRIEF HEAVY RAINFALL. RUNOFF WILL RESPOND INCREDIBLY FASTER ACROSS
AND DOWNSTREAM FROM BURN SCARS.
GIVEN THE CURRENT DROUGHT SITUATION...HATE TO BE THE MESSENGER AS
FAR AS PRECIPITATION CHANCES FOR THE UPCOMING WEEKEND INTO EARLY
NEXT WEEK. THE HIGH WILL STRENGTHEN CONSIDERABLY OVER THE CENTRAL
GREAT PLAINS...CONTINUING THE BLOCKING PATTERN FOR DEEP MOISTURE
ADVECTION INTO THE STATE. WITH A LACK OF REPLENISHMENT...RECYCLE
MODE WILL EVENTUALLY TAKE A SLOW TOLL ON PCPN CHANCES. ATTM...THE
BEST CHANCES WILL BE IN THE WRN ZONES WHILE THE PLAINS REMAIN HOT
AND PARCHED. DPORTER
&&
.AVIATION...
EXPECTING VFR CONDITIONS TO BE THE RULE OVER THE NEXT 24 HOURS...BUT
IN BRIEF INSTANCES ACROSS ROUGHLY THE N AND E HALVES OF NM ISOLATED
TO SCT SHOWER AND T STORM ACTIVITY WILL CREATE SOME MVFR CIGS AND
HIGHER MT OBSCURATIONS. KLVS AND POSSIBLY KROW AND KSAF WILL BE THE
MOST FAVORED SITES FOR T STORM IMPACTS...THOUGH AT LEAST WESTERN
PORTIONS OF FCST AREA LIKELY TO SOMEWHAT LESS STORM COVERAGE TODAY
COMPARED TO THE LAST DAY OR TWO. ACTIVITY SHOULD DIMINISH SOMEWHAT
OVERNIGHT...ESPECIALLY W AND N.
NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 43
&&
.FIRE WEATHER...
WEATHER MODELS STILL INDICATE LESS T STORM COVERAGE AND LOWER
RAINFALL TOTALS TODAY AND THE REST OF THE WEEK COMPARED TO TUE AND
ESPECIALLY MON. MID LEVEL DRYING WAS MORE AGGRESSIVE ACROSS ROUGHLY
W HALF OF NM THAN EARLIER ANTICIPATED...BUT A GENERAL SSW TO NNE AND
OCCASIONALLY S TO N FLOW ALOFT SHOULD ALLOW A SOMEWHAT DIMINISHED
MOIST PLUME TO HOVER AND OCCASIONALLY WAVER BACK AND FORTH ACROSS N
AND CENTRAL NM THE REST OF THE WEEK AND PERHAPS INTO THE WEEKEND.
FOR THE REST OF THIS WEEK IT LOOKS LIKE RH RECOVERIES SHOULD RANGE
FROM FAIR TO VERY GOOD WITH THE GREATER RECOVERIES MOST LIKELY
ACROSS THE N AND E...ESPECIALLY WHERE SIGNIFICANT WETTING OCCURS THE
PREVIOUS DAY. AS THE UPPER HIGH CENTER E OF THE STATE REPOSITIONS
ITS RIDGE ORIENTATION SOMEWHAT DURING OR A BIT BEFORE THE WEEKEND...
THERE MAY BE A RELATIVELY MODEST UPTICK IN MOISTURE TRANSPORT. BUT
THAT WILL BE FOLLOWED BY WHAT IS STILL STRONGLY PORTRAYED BY THE
MODELS AS STRONG WESTWARD RIDGE BUILDING ACROSS NM FOR MUCH OF NEXT
WEEK. CONFIDENCE IS MODERATE FOR THIS WEEK/S SCENARIO...BUT SOMEWHAT
HIGHER FOR THE OVERALL DRYING TREND NEW MEXICO SHOULD SEE NEXT WEEK
AS MUCH OF ANY REMAINING MOISTURE FLOW FROM MEXICO GETS CUTOFF BY
THE E TO W RIDGE BUILDING OVER THE STATE. ONE THING TO BE WATCHFUL
FOR WOULD BE EASTERLY WAVES ORIGINATING FROM THE GULF OF MEXICO
ROTATING AROUND THE UPPER HIGH AND PERHAPS IMPACTING PORTIONS OF THE
FORECAST AREA...ESPECIALLY IF THOSE EASTERLY WAVES CAN INTRUDE
NORTHWESTWARD INTO ANY WEAKNESSES IN THE UPPER RIDGE. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 90 61 90 61 / 10 10 5 5
DULCE........................... 86 50 87 50 / 20 20 20 20
CUBA............................ 88 54 88 55 / 30 20 20 20
GALLUP.......................... 86 51 86 49 / 10 5 10 5
EL MORRO........................ 81 47 82 47 / 10 10 20 10
GRANTS.......................... 87 54 87 53 / 20 20 20 10
QUEMADO......................... 85 53 82 51 / 10 10 10 10
GLENWOOD........................ 92 61 91 59 / 10 10 10 10
CHAMA........................... 80 48 81 49 / 30 20 30 20
LOS ALAMOS...................... 83 63 83 64 / 30 30 30 30
PECOS........................... 83 58 82 58 / 40 30 40 30
CERRO/QUESTA.................... 82 53 83 53 / 40 30 40 30
RED RIVER....................... 75 47 74 49 / 50 30 50 40
ANGEL FIRE...................... 75 46 76 46 / 60 30 60 40
TAOS............................ 86 54 86 55 / 40 30 30 30
MORA............................ 81 55 82 55 / 50 30 50 40
ESPANOLA........................ 91 58 90 58 / 30 20 30 20
SANTA FE........................ 87 60 86 60 / 30 20 40 30
SANTA FE AIRPORT................ 89 61 89 61 / 30 20 30 20
ALBUQUERQUE FOOTHILLS........... 91 66 92 65 / 20 20 20 20
ALBUQUERQUE HEIGHTS............. 92 70 93 69 / 20 20 20 20
ALBUQUERQUE VALLEY.............. 94 65 95 63 / 20 20 20 10
ALBUQUERQUE WEST MESA........... 93 66 94 64 / 20 20 20 10
LOS LUNAS....................... 94 64 94 63 / 20 20 20 10
RIO RANCHO...................... 94 66 94 64 / 20 20 20 20
SOCORRO......................... 94 66 95 66 / 30 20 20 10
SANDIA PARK/CEDAR CREST......... 90 60 90 61 / 30 30 30 20
TIJERAS......................... 92 62 91 61 / 30 30 30 20
MORIARTY/ESTANCIA............... 89 54 89 54 / 30 30 30 20
CLINES CORNERS.................. 86 60 86 61 / 40 30 30 30
GRAN QUIVIRA.................... 89 64 90 64 / 40 30 30 20
CARRIZOZO....................... 88 66 92 66 / 40 30 30 20
RUIDOSO......................... 78 59 83 61 / 60 40 30 30
CAPULIN......................... 89 61 88 62 / 50 30 30 30
RATON........................... 91 61 93 61 / 40 30 30 30
SPRINGER........................ 92 62 92 63 / 40 30 30 30
LAS VEGAS....................... 87 60 86 59 / 40 30 40 40
CLAYTON......................... 93 69 95 68 / 30 30 20 20
ROY............................. 90 67 89 66 / 30 30 20 40
CONCHAS......................... 97 71 98 73 / 30 30 20 30
SANTA ROSA...................... 94 70 96 70 / 30 30 20 30
TUCUMCARI....................... 95 71 100 70 / 30 30 20 20
CLOVIS.......................... 93 68 96 69 / 30 30 20 20
PORTALES........................ 93 71 98 71 / 30 30 20 20
FORT SUMNER..................... 95 73 99 73 / 30 30 20 20
ROSWELL......................... 97 70 100 71 / 40 30 20 20
PICACHO......................... 91 64 94 65 / 40 30 30 30
ELK............................. 85 60 88 60 / 60 50 30 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR THE
FOLLOWING ZONES...NMZ526-539.
&&
46/43
Hazardous weather outlook, Jul 13, 4:34 AM MST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT WED JUL 13 2011
NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
534 AM MDT WED JUL 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL THIS AFTERNOON AND
EVENING FROM SOME OF THE THUNDERSTORMS THAT DEVELOP IN THE NORTHERN
SACRAMENTO MOUNTAINS OF NEW MEXICO AND PORTIONS OF LINCOLN COUNTY.
FLASH FLOODING FROM HEAVY RAINS IS POSSIBLE BELOW BURN SCARS FROM
RECENT WILD FIRES. PLEASE REVIEW THE LATEST FLASH FLOOD WATCH FOR
FURTHER INFORMATION. IN ADDITION...SMALL HAIL AND WIND GUSTS UP TO
50 MPH ARE POSSIBLE FROM THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LOCALLY HEAVY RAINS ARE POSSIBLE THURSDAY AFTERNOON THROUGH EARLY
EVENING ACROSS THE NORTHERN AND CENTRAL MOUNTAINS OF NEW MEXICO...
AS WELL AS THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN. SOME
THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH FLOODING...PARTICULARLY
BELOW BURN SCARS FROM RECENT FIRES.
.SPOTTER INFORMATION STATEMENT...
CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT
1.888.386.7637 TO REPORT FLASH FLOODING.
DPORTER
Event by event
1 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Lincoln
- When
- July 13, 11:55 AM MST to 3:00 PM MST
- Where
- Lincoln County, 4.62 mi NE of Ruidoso Downs to 4.08 mi WSW of Glencoe
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 33.370, -105.536
Heavy rains led to flooding in Allison Canyon along U.S. Highway 70 near mile marker 268. Fortunately, residents in the River Ranch RV park along the canyon were evacuated prior to the high water reaching the ranch. An estimated 4 to 6 feet of water flowed through the area. Fortunately, the RV park did not sustain much damage.
Hail, Quay
- When
- July 13, 4:30 PM MST
- Where
- Quay County, 5 mi E of San Jon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.110, -103.242
Quarter size hail was reported along I-40.
Thunderstorm Wind, Union
- When
- July 13, 5:55 PM MST
- Where
- Union County, (Cao)clayton Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.450, -103.150
Sustained winds of 43 knots were also noted.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Colorado, July 13, 20112 injured · $165 million · 4.5 in hail · 36 events
- Tornadoes and Hail in Nebraska, July 13 to 14, 2011$5.1 million · EF0 · 11 events
- Flash Flooding and Hail in Arkansas, July 13, 2011$460,000 · 1.5 in hail · 23 events
- Damaging Winds and Lightning Strike in Arkansas, July 13, 2011$205,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Georgia, July 13, 2011$142,000 · 1.5 in hail · 6 events
- Damaging Winds and Lightning Strike in North Carolina, July 13, 20113 injured · $30,000 · 50 kt wind · 13 events
- Damaging Winds in Virginia, July 13, 2011$52,000 · 61 kt wind · 23 events
- Hail and Damaging Winds in South Carolina, July 13, 2011$79,000 · 60 kt wind · 13 events
- Wildfire in Texas, July 13 to 15, 20111 injured · $72,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 13, 2011$37,000 · 1 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 13, 2011$27,000 · 1.25 in hail · 10 events
- Flash Flooding and Hail in Alabama, July 13 to 15, 2011$25,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310318, 310324, 310326.